Talk at APRIL Conference 2008

David Healy is professor of psychiatry at Cardiff University and a former secretary of the British Association for Psychopharmacology. He is the author of over 150 articles and 20 books, including The Antidepressant Era The Creation of Psychopharmacology, Let Them Eat Prozac and Mania. He has drawn attention to the psychiatric side effects of drugs from suicidality and violence to physical dependence.

Web site that has information about history of David Healy's battle to expose the problems of SSRI antidepressants ADRs and withdrawal:
Web site: healyprozac.com/

Title of presentation in Session 3: When Treatments go Wrong. For more information and copy of slides go to april.org.uk

For David Healy's publications Google and Amazon have information.

I have just put a trailer on You Tube and written the following for that web site:

The words in this short clip excerpt from a longer talk by Dr David Healy may scare some people. Our intention is not to scaremonger but to save lives. WARNING
SSRI and similar antidepressants, tranquilisers, sleeping pills (benzodiazepines and Z drugs) and addictive pain killers with codeine should never be stopped suddenly as severe withdrawal reactions can occur.
Links to longer talk by Dr David Healy and others, from our last conference, is on the charity web site april.org.uk

SSRI antidepressants have helped people, in particular those who are severely depressed.
Dr David Healy is a psychiatrist, a Professor of psychological medicine at the university of Wales. He is a prescriber of these drugs.

Apart from the people who benefit whether from the placebo effect, the fact that someone was trying to help them, or the effect of the drug itself, Dr Healy discovered that for some people, there was a real risk of severe agitation (akathisia) or onset of psychosis which could lead to violence against themselves or others. Data from clinical trials did not make this evident and Dr Healy describes they way apparent Prozac induced suicide of trial participants was subtly hidden.

The longer term withdrawal problems too, have now, been acknowledged, yet there is too little specialised help and advice for those suffering severe withdrawal effects. The Department of Health have shirked their responsibility to help patients. Stopping these drugs suddenly can lead to severe reactions. Titration has often to be much slower than some doctors realise. The use of the liquid form of SSRIs had been needed to enable some people to cope and eventually withdraw.

Suicidal feelings that seem to come out of the blue at onset of taking antidepressants or when changing a dose or trying to withdraw, are described in many emails and letters to APRIL charity. I have discussed the need for better information and warnings with many doctors, bereaved family members, the medicines, regulatory body (MHRA) and MPs. My submissions to Suicide Prevention Strategies are only now being heeded.

Lady Marr described, in the House of Lords, how a ‘sudden onset and urge towards suicide’ came - and went as suddenly, in her case due to organophosphates used on her farm as sheep dip. Lord Sandwich with MP Jim Dobbin have supported the All Party Parliamentary Group on Involuntary Tranquilliser Addiction (appgita.com), yet even now we have few centres of excellence dedicated to helping people withdraw from using prescribed medicines they never intended to become dependent on.

As the years have passed since the licensing of SSRI and SNRI and similar antidepressants, it has been found that even those helped by taking these drugs, have been unable to stop or reduce the dosage without severe withdrawal problems. Dr David Healy’s withdrawal protocol has helped many people and we are trying to persuade the National Institute of Clinical Excellence (NICE) to include withdrawal protocols for SSRIs and benzodiazepines on their web site. They have agreed in principle but change in favour of patient safety where prescribed and over the counter medication is concerned, is slow to occur in the UK.

Loading more stuff…

Hmm…it looks like things are taking a while to load. Try again?

Loading videos…